Texas, 2012

Drought in Texas, September 1 to 30, 2012

September 1 to 30, 2012 · NWS OUN · 8 events in 8 counties and zones

Drought conditions continued over the southern Plains following a hot and very dry summer. A few beneficial rain events did occur during September, resulting in improving drought conditions in some areas.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Drought conditions continued over the southern Plains following a hot and very dry summer. A few beneficial rain events did occur during September, resulting in improving drought conditions in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 31, 9:48 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 31, 9:48 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1048 PM CDT FRI AUG 31 2012

.DISCUSSION...
AVIATION DISCUSSION FOR THE 06Z TAFS IS BELOW.

&&

.AVIATION...
VFR CONDITIONS AND LIGHT WINDS ARE EXPECTED AT ALL SITES
THROUGH 06Z SUNDAY.

MBS

&&

.PREV DISCUSSION... /ISSUED 243 PM CDT FRI AUG 31 2012/

DISCUSSION...
THE REMNANTS OF ISAAC CONTINUE TO MOVE NORTHWARD OVER NORTHWEST
ARKANSAS AND SOUTHWEST MISSOURI...BRINGING BENEFICIAL RAIN TO SOME
OF THE DROUGHT STRICKEN AREAS OF THE COUNTRY. IMPACTS FROM ISAAC
ACROSS OKLAHOMA WILL PRIMARILY REMAIN EAST OF OUR CWA...BUT A FEW
SHOWERS AND AN ISOLATED STORM OR TWO WILL REMAIN POSSIBLE EAST OF
INTERSTATE 35. ANY RAINFALL THAT OCCURS WILL GENERALLY BE BRIEF
AND LIGHT WITH PERHAPS ONE TO TWO TENTHS OF AN INCH AT LOCALIZED
AREAS. WILL KEEP CHANCE POPS IN THROUGH THE AFTERNOON...BUT AS THE
LOW CENTER CONTINUES NEWD...WILL DIMINISH POPS BY THIS EVENING.

AS ISAAC MOVES NORTHEASTWARD INTO THE UPPER MISSOURI VALLEY
REGION...PROMINENT MID LEVEL RIDGE WILL BUILD INTO THE SOUTHERN
PLAINS ONCE AGAIN. AS LEE TROUGHING AND A WEAK SFC FRONT SLOWLY
MEANDER SOUTHWARD ACROSS SRN KS/NW OK THROUGH TUESDAY...EXPECT SFC
WINDS TO VEER TO THE SOUTHWEST EACH AFTERNOON. GIVEN THE EXTREME
TO EXCEPTIONAL DROUGHT THAT CONTINUES ACROSS MUCH OF OKLAHOMA AND
ENHANCED SFC HEATING DUE TO DOWNSLOPING WINDS...EXPECT MUCH OF THE
AREA WILL RETURN TO TRIPLE DIGIT TEMPERATURES TOMORROW THROUGH AT
LEAST MONDAY. LOWS WILL GENERALLY BE 5 DEGREES ABOVE NORMAL...BUT
HIGH TEMPS IN SOME LOCATIONS WILL EXCEED SEASONAL NORMALS BY 10 TO
15 DEGREES. NO RAIN IS EXPECTED DURING THIS PERIOD OF HOT AND DRY
WEATHER.

AS WE HEAD INTO THE MIDDLE OF NEXT WEEK...MODELS INDICATE THE
UPPER RIDGE WILL BUILD SWWD...BRINGING NORTHWEST FLOW TO THE
SOUTHERN PLAINS. AS THIS OCCURS...A SERIES OF UPPER WAVES/FRONTS
WILL MOVE ACROSS THE NRN PLAINS/GREAT LAKES REGION.
ATTM...CONFIDENCE REMAINS LOW ON EXACT TIMING OF ANY FRONTAL
PASSAGE AND ASSOCIATED PRECIP...BUT WILL MAINTAIN SLIGHT CHANCE
POPS FROM TUESDAY NIGHT THROUGH THE END OF NEXT WEEK AS THE
FORECAST PATTERN IS FAVORABLE FOR RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71 100  71 100 /   0   0   0   0
HOBART OK         70 101  71 102 /   0   0   0   0
WICHITA FALLS TX  72 101  76 101 /   0   0   0   0
GAGE OK           63  98  64 101 /   0   0   0   0
PONCA CITY OK     69  94  68  97 /  10  10   0   0
DURANT OK         75  99  75 100 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/17/17
Hazardous weather outlook, Aug 31, 6:30 PM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CDT FRI AUG 31 2012

OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
730 PM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
THE REMNANTS OF ISAAC WILL CONTINUE TO MOVE SLOWLY NORTH AND
EAST ACROSS MISSOURI TONIGHT INTO SATURDAY. MEANWHILE...A MID
AND UPPER LEVEL RIDGE WILL BEGIN TO BUILD OVER THE SOUTHERN
PLAINS OVER THE HOLIDAY WEEKEND.  THIS WILL BRING A RETURN
OF TRIPLE DIGIT HEAT AND MAINLY DRY WEATHER.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY AUG 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...LESS THAN 5 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 5 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
AN ISOLATED STORM OR TWO WILL BE POSSIBLE ACROSS THE SOUTHEAST
OKLAHOMA DURING THE HEAT OF THE DAY SATURDAY.  OTHERWISE...MAINLY
HOT AND DRY WEATHER IS EXPECTED INTO EARLY NEXT WEEK.  RAIN CHANCES
WILL INCREASE BY WEDNESDAY AS A COLD FRONT APPROACHES NORTHERN
OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
SATURDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Archer

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Archer forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

D2 (severe) to D3 (extreme) drought conditions persisted across Archer county for the month due to persistent dry conditions.

Drought, Baylor

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Baylor forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

D2 (severe) to D3 (extreme) drought conditions persisted across Baylor county for the month due to persistent dry conditions.

Drought, Clay

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

D2 (severe) to D3 (extreme) drought conditions persisted across Clay county for the month due to persistent dry conditions.

Drought, Hardeman

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hardeman forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

D3 (extreme) drought conditions continued across Hardeman county through the month due to persistent dry conditions.

Drought, Foard

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Foard forecast zone
Reported by
Drought Monitor
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

D3 (extreme) drought conditions continued across Foard county through the month due to persistent dry conditions.

Drought, Knox

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Knox forecast zone
Reported by
Drought Monitor
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

D3 (extreme) drought conditions continued across Knox county through the month due to persistent dry conditions.

Drought, Wilbarger

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wilbarger forecast zone
Reported by
Drought Monitor
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

D3 (extreme) drought conditions continued across Wilbarger county through the month due to persistent dry conditions.

Drought, Wichita

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wichita forecast zone
Reported by
Drought Monitor
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

D3 (extreme) drought conditions continued across Wichita county through the month due to persistent dry conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411847, 411848, 411849, 411850, 411851, 411852, 411853, 411854.